Pennsylvania, 2014

Damaging Wind in Pennsylvania, September 6, 2014

September 6, 2014 · NWS BGM · 1 event in 1 county or zone

A cold front moved through the Poconos during the evening hours of Saturday, September 6th. This front resulted in an isolated severe thunderstorm over Luzerne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved through the Poconos during the evening hours of Saturday, September 6th. This front resulted in an isolated severe thunderstorm over Luzerne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 6, 1:51 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 6, 1:51 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EDT SAT SEP 6 2014

.SYNOPSIS...
A COLD FRONT WILL CROSS THROUGH ENTIRE AREA THIS EVENING. IN THE
WAKE OF THE COLD FRONT, EXPECT LINGERING SHOWERS TO CLEAR OUT AFTER
MIDNIGHT TONIGHT. VALLEY FOG WILL DEVELOP LATE TONIGHT AND
TOMORROW NIGHT. HIGH PRESSURE WITH COOLER AND LESS HUMID WEATHER
WILL RETURN FOR TOMORROW AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
145 PM UPDATE...
FRONT WL BE THRU CWA AT START OF TONIGHT PD WITH JUST LINGERING
SHOWERS BHND BNDRY. GIVEN THE ANAFRONT NATURE OF THE PCPN EXPECT
SHOWERS TO LINGER IN SE THRU 06Z UNTIL H2 SPEED MAX LIFTS NORTH
INTO CANADA.

AS FOR SKY CVR EXPECT CLDS TO RMN IN WAKE OF FROPA THRU ABOUT 07Z
BFR DRY AIR WORKS IN. THIS WL LKLY SET THE STAGE FOR VLY FOG TO DVLP
ESPECIALLY IN LOCALES THAT CAN SEE MEASURABLE PCPN TDA.

TEMPS HV TUMBLED AS FROPA HAS OCCURRED WITH ITH DROPPING 10 DEGREES
BHND FRONT. THIS WL CONTINUE THRU THE OVRNGT HRS WITH MIN TEMPS THIS
MORNING UPSTREAM HVG DROPPED INTO THE 50S. EXPECT THIS WL LKLY BE
THE CASE IN OUR AREA WITH CLDR VLY LOCATIONS POSSIBLY DIPPING INTO
THE U40S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
250 PM UPDATE...
NICE DAY ON TAP FOR TOMORROW WITH COOL AND SUNNY CONDS EXPECTED. H8
TEMPS DROP DOWN BLO 10C TOMORROW WITH HIGHS EXPECTED TO TOP OUT JUST
BLO NORMAL VALUES FOR THIS TIME OF YR. HIGHER TERRAIN WL BE LKLY TO
SQUEEZE INTO THE 70S WITH VLY LOCATIONS IN THE L/M 70S.

HIGH PRESSURE WILL CONTINUE TO RULE TOMORROW NIGHT WITH SFC LOW
DVLPNG DOWN ACRS THE SC COAST BY BY 12Z MONDAY. THIS LOOKS LIKELY TO
RIDE UP ALONG SFC TROF AND POSSIBLY AFFECT PORTIONS OF CWA WITH PCPN
BY THE END OF THE SHORT TERM, HWVR CWA WL SEE MOCLR SKIES SUN NGT
AND ALLOW FOR EXCELLENT RADN'L COOLING CONDS BY MRNG.

WEDGE OF COOLER AIR WL CONT ACRS NEW ENGLAND INTO ERN SXNS THRU
TUESDAY. HIGHS ON MONDAY WL TOP OUT IN THE M70S ACRS THE WEST AND
LWR 70S IN AREA OF RIDGE AXIS WITH H8 TEMPS STUCK BLO 10C. EXPECT
JUST SLGT CHC FOR SHOWER ON TUESDAY AS LOW RIDES NORTH UP THE COAST.
HWVR EXPECT DRY AIR WL HOLD OVR MOST OF CWA THRU THE END OF THE
PD.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
215 PM EDT UPDATE...
FOLLOWED CLOSELY WITH WPC GUIDANCE AND MADE MINOR ADJUSTMENTS TO
THE PREVIOUS FORECAST.

TUESDAY NIGHT WILL HAVE WEAK CYCLONIC FLOW ALOFT ALONG WITH WEAK
HIGH PRESSURE AT THE SFC. EXPECT THIS WEATHER PATTERN TO REMAIN
OVER THE REGION THROUGH WEDNESDAY NIGHT. THERE MAY BE A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS WED AFTERNOON BUT THE BETTER
CHANCE WILL BE THURS.

THURSDAY AN UPPR LVL LOW WILL TRAVEL EAST ACROSS THE NORTHERN
GREAT PLAINS AND SUPPORT THE CONTINUOUS DEVELOPMENT OF CYCLOGENESIS
ACROSS THE NORTHERN GREAT PLAINS. THIS SFC LOW WILL DRAG A COLD
FRONT ACROSS THE REGION. THIS WILL BE A FOCUS FOR SHOWERS AND
THUNDERSTORMS THURSDAY. THE CHANCE FOR SHOWERS WILL CONTINUE OVER
THE REGION THROUGH SAT AS LOW LVL MOISTURE WILL LINGER.

TEMPS DURING THE TIME FRAME WILL BE AT OR SLIGHTLY ABOVE NORMAL
THROUGH THURSDAY AND BELOW NORMAL FRI AND SAT.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A CHALLENGING FORECAST IS EXPECTED THROUGH THE TAF PERIOD. A COLD
FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON BRINGING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE AT KAVP THIS AFTERNOON AHEAD OF
THE FROPA AND MAY ALSO BE SEVERE. BEHIND THE FRONT LIGHT RAIN
SHOWERS WILL BE POSSIBLE. SHOWERS ARE EXPECTED TO HAVE EMBEDDED
MVFR CIGS AND VISBYS. EXPECT MVFR CIGS TO LINGER FOR A WHILE
BEFORE LIFTING TO VFR LATE THIS EVENING. BELIEVE SKIES WILL CLEAR
AROUND 06Z TONIGHT... THEN EXPECT FOG TO DEVELOP SHORTLY AFTER FOR TAF
SITES OF KITH... KELM... KBGM... AND KAVP. WINDS EXCEPT ALONG THE
FROPA ARE EXPECTED TO BE UNDER 12 KNOTS. BRIEF GUSTY WINDS MAY BE
POSSIBLE ALONG THE FROPA.

OUTLOOK...

SUN-WED...MOSTLY VFR WITH POTENTIAL FOR IFR FOG RESTRICTIONS EACH
MORNING, ESPECIALLY ELM.

WED NIGHT THROUGH THURSDAY... RESTRICTIONS POSSIBLE IN TSRA

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...KAH
AVIATION...KAH
Hazardous weather outlook, Sep 6, 1:52 PM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
252 PM EDT SAT SEP 6 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-071900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
252 PM EDT SAT SEP 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Special weather statement, Sep 6, 5:08 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
608 PM EDT SAT SEP 6 2014

PAZ044-047-062315-
LACKAWANNA PA-LUZERNE PA-
608 PM EDT SAT SEP 6 2014

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL LACKAWANNA
AND SOUTHERN LUZERNE COUNTIES...

* AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED 8 MILES WEST OF HUNTINGTON MILLS...AND MOVING
  EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NEW COLUMBUS AT 615 PM EDT...
  HUNTINGTON MILLS AT 620 PM EDT...
  KOONSVILLE AND BEACH HAVEN AT 625 PM EDT...
  POND HILL AND SHICKSHINNY AT 630 PM EDT...
  LEE AND GLEN LYON AT 635 PM EDT...
  SLOCUM AND MOYERS GROVE AT 640 PM EDT...
  DORRANCE AND SPRINGTOWN AT 645 PM EDT...
  ALBERT AND DRUMS AT 650 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4104 7624 4113 7624 4114 7629 4123 7633
      4126 7631 4126 7628 4118 7558 4112 7563
      4113 7568 4109 7576 4105 7576 4103 7573
      4101 7573 4096 7586

DJP/MDP
Special weather statement, Sep 6, 5:22 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
622 PM EDT SAT SEP 6 2014

NYZ062-062245-
SULLIVAN NY-
622 PM EDT SAT SEP 6 2014

...STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SULLIVAN COUNTY...

* AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR OAKLAND...AND MOVING
  EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BASHA KILL AND HAVEN AT 635 PM EDT...
  BLOOMINGBURG AND HIGHVIEW AT 640 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4158 7437 4156 7443 4150 7448 4149 7468
      4149 7476 4159 7475 4160 7437 4159 7436

RHB
Special weather statement, Sep 6, 5:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
644 PM EDT SAT SEP 6 2014

PAZ047-062345-
LUZERNE PA-
644 PM EDT SAT SEP 6 2014

...STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LUZERNE COUNTY...

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES WEST OF ROCK
  GLEN...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCK GLEN AND FERN GLEN AT 700 PM EDT...
  DERINGER AND WESTON AT 705 PM EDT...
  CONYNGHAM AND SYBERTSVILLE AT 715 PM EDT...
  WEST HAZLETON AND DRUMS AT 720 PM EDT...
  HAZLETON AT 725 PM EDT...
  JEANESVILLE AT 730 PM EDT...
  STOCKTON AND DRIFTON AT 735 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4091 7608 4093 7617 4094 7620 4095 7622
      4101 7623 4102 7623 4103 7590 4094 7592
      4090 7602 4090 7604

RHB

The radar

The Binghamton radar (KBGM), 137 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
September 6, 6:15 PM EST
Where
Luzerne County, 0.87 mi SW of Hazleton Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.970, -76.010

Trees and wires were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532630.